Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 90, NWS Columbia, SC

June 13, 2003Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 13, 2003, 3:19 PM EDT for Orangeburg County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 3:19 PM EDT (19:19 UTC)
Expired
Jun 13, 2003, 3:45 PM EDT
In force
26 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 43 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1087 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 131919
SVRCAE
SCC075-131945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
317 PM EDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 345 PM EDT.

* AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF LIVINGSTON...MOVING
  NORTHEAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NORTH CENTRAL ORANGEBURG COUNTY EAST OF NEESES

EXPECT WIND GUSTS NEAR 60 MPH AND DAMAGING HAIL WITH THIS THUNDERSTORM.


LAT...LON 3367 8101 3361 8093 3360 8080 3355 8080
          3343 8101 3357 8114

RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:05 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 13, 2:05 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
205 PM EDT FRI JUN 13 2003

WEAK SHORT WAVE MOVING NORTHEAST ACROSS CENTRAL/NORTH GEORGIA
HELPING TO TRIGGER CLUSTER OF SHOWERS AND THUNDERSTORMS IN THE
CENTRAL SAVANNAH RIVER AREA...STRONGEST STORMS MOVING TOWARD
SOUTHEAST MIDLANDS. THUNDERSTORMS ALSO DEVELOPING ALONG SEA BREEZE
FRONT. AIRMASS MODERATELY UNSTABLE WITH LI AROUND -4 AND CAPE AROUND
2000 TO 2500 J/JG. TROPICAL MOISTURE CONTINUES ACROSS SOUTH CAROLINA
THROUGH SUNDAY. TRIGGERS APPEAR WEAK THOUGH AND CONFIDENCE LOW WITH
TIMING OF SHORT WAVES. WILL FORECAST GOOD CHANCE DIURNAL
THUNDERSTORMS THROUGH WEEKEND. PREFER SLOWER ETA WITH MOVEMENT OF
COLD FRONT INTO SOUTH CAROLINA. 12Z GFS SLOWER THAN YESTERDAY AND
00Z/06Z RUNS FROM THIS MORNING. UPPER LEVEL FLOW SOUTHWEST...WITH
CLOSED LOW TO THE WEST...TROUGH MOVING ACROSS NORTHEASTERN STATES
HAS LESS AMPLITUDE THIS RUN. MODELS SUGGEST TROUGH ACROSS SOUTH
CAROLINA SUNDAY AFTERNOON WITH FRONT IN NORTH CAROLINA. LOW LEVEL
CONVERGENCE SHOULD BE STRONG...ESPECIALLY IN THE NORTHERN ZONES. GFS
INDICATES MODERATE TO POSSIBLY STRONG INSTABILITY.

EXTENDED...FRONT MAY BACK DOOR THROUGH AREA MONDAY...SO WILL
CONTINUE CONVECTIVE THREAT...BUT BY MONDAY NIGHT EXPECT WEAK COLD
AIR DAMMING TO SET UP/SUPPORTED BY ECMWF/ENSEMBLES...WILL FORECAST
COOLER TEMPS...CHANCE RAIN THROUGH WEDNESDAY. FRONT MOVING BACK
NORTH THURSDAY AS WARM FRONT...CHANCE AFTERNOON CONVECTION THURSDAY
AND FRIDAY. TEMPS BELOW GUIDANCE TUESDAY AND WEDNESDAY...NEAR CLIMO
REST OF WEEK.

FCSTID =   19
CAE   71  87  71  87 /  40  50  40  50
AGS   69  88  69  88 /  40  50  40  50
SSC   71  87  71  87 /  40  50  40  50
OGB   71  88  71  88 /  40  50  40  50

.CAE...
GA...NONE.
SC...NONE.

AWP
Hazardous weather outlook, Jun 13, 4:42 AM EDT, 10 hours 37 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-131242-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
442 AM EDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
MOIST AND UNSTABLE AIR ALONG WITH AN APPROACHING UPPER LEVEL
DISTURBANCE WILL CAUSE SHOWERS AND THUNDERSTORMS OVER THE AREA
TODAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE.

MINOR RIVER FLOODING CONTINUES ON THE CONGAREE RIVER. REFER
TO CAEFLSCAE FLOOD STATEMENT PRODUCT ISSUED BY THIS OFFICE
FOR THE LATEST DETAILS.

.DAYS TWO THROUGH SEVEN...
RIVER FLOODING WILL SLOWLY TAPER OFF TODAY...OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:11 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell49 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.